Clinical case review

Side effects during cholesterol management. Is statin therapy always the cause?

Clinical case review

Side effects during cholesterol management. Is statin therapy always the cause?

LEON A. SIMONS

Figures

© jclaudiopph/shutterstock.com
© jclaudiopph/shutterstock.com

Abstract

Statin drugs are consumed by very large numbers of people. Side effects are not frequent, but they are well documented and include statin-induced myalgia. However, not every new symptom on such treatment is genuinely attributable to statin therapy and investigation of other causes should be undertaken when symptoms persist after statin cessation.

Article Extract

Around one in six Australian adults are taking a statin drug for cholesterol control and cardiovascular disease prevention.1 Given these very large numbers, the incidence of adverse events is acceptably low. However, every medical practitioner has witnessed a small proportion of patients with side effects when using statins. These include muscle symptoms, new-onset diabetes, liver dysfunction, drug-drug interactions and central nervous system symptoms.2 Fear-mongering in the lay media portrays adverse events in an unbalanced manner, highlighting side effects while ignoring positive benefits. Many prescribers and indeed patients seek to avoid any statin therapy because of the presence of or concern for statin-associated side effects.